Colorado, 2016

Tornado and Hail in Colorado, June 27, 2016

June 27, 2016 · NWS GLD · 7 events in 1 county or zone

During the afternoon scattered strong to severe thunderstorms moved south across East Central Colorado. One of the stronger storms produced wind gusts of 66 MPH at the Burlington airport on its leading edge.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the afternoon scattered strong to severe thunderstorms moved south across East Central Colorado. One of the stronger storms produced wind gusts of 66 MPH at the Burlington airport on its leading edge. These winds blew a semi on its side on I-70. Quarter size hail was also reported with this same storm near Burlington, the largest hail size of the day. A brief landspout occurred south of Flagler from a storm that was developing along a weak surface boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 27, 10:49 AM MST, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 27, 10:49 AM MST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1149 AM MDT MON JUN 27 2016

.UPDATE...
Issued at 1009 AM MDT Mon Jun 27 2016

Just completed an update to make adjustments to the precipitation
and sky cover based on latest trends. Complicated forecast due to
a number of outflow boundaries across the area and ongoing
convection. High resolution/convectively allowing models not
catching onto reality at this time.

Thunderstorms currently over the northwest portion of the area
are not being shown by the guidance. Instability axis runs
southeast from this area so expect a continued increase in
coverage and intensity as shortwave trough moves in from the
northwest.

&&

.SHORT TERM...(Today through Wednesday night)
Issued at 345 AM MDT Mon Jun 27 2016

Today-tonight...00z gfs had a great handle (per 700-500mb rh) on
small cluster of showers and thunderstorms just north of our
forecast area early this morning. It along with other model
solutions initiate showers and thunderstorms generally along and
north of the interstate by mid afternoon with a track toward the
southeast through the remainder of the area during the evening.
Other concern will be fog both early this morning and again late
tonight. For this morning should see quite a bit of fog and may have
some dense fog generally south of a line from near Idalia to
goodland to parts of Gove county. For tonight it could be just about
anywhere in the area depending on how convection develops. High
temperatures generally in the upper 80s to low 90s. Low temperatures
in the upper 50s to low 60s.

Tuesday-Tuesday night...drier air in the 700-500mb layer moves in
for the daytime hours behind the prior nights convection. Have
removed all precipitation wording. For the evening and overnight
models fair agreement moving a weather disturbance south-southeast
across the area producing scattered thunderstorms. High temperatures
in the upper 80s to low 90s. Low temperatures in the low to mid 60s.
Stratus and fog again possible late Tuesday night.

Wednesday-Wednesday night...more stable air along with drier air
aloft quickly moves in during the morning and continues through the
day and have again pulled all mention of precipitation. Models again
showing another weather disturbance moving south-southeast during
the evening and overnight hours bringing another chance for
thunderstorms. High temperatures in the mid 80s to low 90s with low
temperatures in the upper 50s to low 60s.

.LONG TERM...(Thursday through Sunday)
Issued at 204 AM MDT Mon Jun 27 2016

The upper level pattern has not changed over the weekend, with the
same pattern of a trough over the eastern states and a ridge in the
western states. There is a trough beginning to move into the Pacific
Northwest Thursday and will continue to push east during the
extended period; which will eventually push the ridge east. The CWA
is still between the ridge and trough, which is creating a mid to
upper level northwest flow. That in association with 700 mb
shortwaves and favorable CAPE values, rain and storm chances will
continue through the period; with chances starting to decrease by
Sunday as the ridge begins to push east. The current model runs are
showing the best day for precipitation and storms to be Thursday,
primarily in the evening and overnight hours along the western
portions of the CWA. Friday has a similar set up as Thursday but the
more intense storm potential looks to be south of our CWA, yet
storms are still possible over the region. Saturday and Sunday could
see precipitation but with the ridge starting to move east the
greatest chances for storms will be east of the CWA. Temperatures
are expected to drop Friday into the upper 70s and low 80s but will
increase back into the mid 80s and low 90s Saturday and Sunday with
the ridge pushing east.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1142 AM MDT Mon Jun 27 2016

Complex forecast due to mesoscale influences from the overnight
convection that most of the model output is not taking into
account. Currently thunderstorms are occurring to the west and
northwest of both sites. For Kgld...am expecting thunderstorms to
begin affecting the site from around 20z to around 03z. Some mvfr
conditions look to occur here. Winds will remain highly variable.

For Kmck...There looks to be two different rounds of thunderstorms
that will affect the area. The first one will be around 21z and
lasting to near 00z. Second round looks to occur from around 04z
to near 08z. Did not feel confident enough to put in mvfr
conditions and just have vfr at this time. The winds will also be
highly variable in nature due to thunderstorm outflow boundaries.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...BULLER
SHORT TERM...99
LONG TERM...CLT
AVIATION...BULLER
Hazardous weather outlook, Jun 27, 9:34 AM MST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1034 AM MDT MON JUN 27 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281200-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1034 AM MDT MON JUN 27 2016 /1134 AM CDT MON JUN 27 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORMS WILL CONTINUE TO SLOWLY INCREASE IN COVERAGE AND
INTENSITY AS THEY MOVE ACROSS THE ENTIRE REGION THROUGH TONIGHT.
THESE STORMS WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL...
DAMAGING WINDS...A FEW TORNADOES...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

FOR TUESDAY AND WEDNESDAY IT APPEARS THAT THUNDERSTORMS WILL MOVE
ACROSS THE AREA FROM THE NORTH DURING THE EVENING AND OVERNIGHT
HOURS. SEVERE WEATHER IS POSSIBLE ALONG WITH LOCALLY HEAVY
RAINFALL.

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE FROM THURSDAY INTO
FRIDAY WITH SOME OF THESE STORMS BECOMING SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jun 27, 7:07 AM MST, 5 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
807 AM MDT MON JUN 27 2016

COZ090-271430-
YUMA COUNTY CO-
807 AM MDT MON JUN 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA COUNTY UNTIL
830 AM MDT...

AT 807 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTHEAST OF HIGHLAND CENTER...OR 16 MILES SOUTHWEST OF
HOLYOKE... MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALVIN...WAUNETA AND CLARKVILLE.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 255 AND 269.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4044 10206 4020 10206 4027 10263 4044 10263
TIME...MOT...LOC 1407Z 270DEG 21KT 4036 10244

BULLER
Special weather statement, Jun 27, 10:56 AM MST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1156 AM MDT MON JUN 27 2016

COZ090-271830-
YUMA COUNTY CO-
1156 AM MDT MON JUN 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY UNTIL
1230 PM MDT...

AT 1156 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES NORTHWEST OF BONNY RESERVOIR...MOVING SOUTHEAST AT 35 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BONNY RESERVOIR...HALE AND IDALIA.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 207 AND 210...AND
BETWEEN MILE MARKERS 212 AND 223.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3988 10237 3967 10205 3958 10205 3957 10220
      3957 10235 3975 10254
TIME...MOT...LOC 1756Z 315DEG 30KT 3976 10239

024
Special weather statement, Jun 27, 11:37 AM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1237 PM MDT MON JUN 27 2016

COZ091-271900-
KIT CARSON COUNTY CO-
1237 PM MDT MON JUN 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIT CARSON COUNTY
UNTIL 100 PM MDT...

AT 1237 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BONNY RESERVOIR...MOVING SOUTHEAST AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN KIT
CARSON COUNTY.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 195 AND 206...AND NEAR
MILE MARKER 211.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3957 10205 3939 10205 3939 10231 3957 10236
TIME...MOT...LOC 1837Z 321DEG 25KT 3961 10224

024

The radar

The Goodland radar (KGLD), 58 km away, was scanning. The volume nearest the first event began at 19:08 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.

Hail, Kit Carson

When
June 27, 12:10 PM MST to 12:36 PM MST
Where
Kit Carson County, 6.75 mi NW of Burlington Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.387, -102.372

Quarter size hail is still occurring as of 1:35 PM MDT.

Thunderstorm Wind, Kit Carson

When
June 27, 12:36 PM MST
Where
Kit Carson County, 4.96 mi NNE of Bethune
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.294, -102.428

A semi was blown over near Bethune due to thunderstorm winds. No injuries were reported.

Thunderstorm Wind, Kit Carson

When
June 27, 12:37 PM MST
Where
Kit Carson County, 3.92 mi SSW of Burlington
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
39.245, -102.286

Hail, Kit Carson

When
June 27, 12:40 PM MST
Where
Kit Carson County, 0.7 mi N of Burlington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.310, -102.269

Thunderstorm Wind, Kit Carson

When
June 27, 12:40 PM MST
Where
Kit Carson County, Burlington
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.300, -102.270

Wind gusts in town were estimated to be 60-70 MPH. The thunderstorm winds also created blowing dust. The thunderstorm winds also blew down power lines in town causing multiple power outages.

Thunderstorm Wind, Kit Carson

When
June 27, 12:56 PM MST to 1:48 PM MST
Where
Kit Carson County, 3.93 mi SSW of Burlington
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
39.245, -102.286

The thunderstorm wind gusts ranged from 64-66 MPH as the storm moved over and east of the airport.

Tornado, Kit Carson

When
June 27, 1:51 PM MST to 1:53 PM MST
Where
Kit Carson County, 13.24 mi S of Flagler Arpt
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Reported by
Social Media
Coordinates
39.088, -103.073

A brief landspout occurred as a thunderstorm developed on a surface boundary roughly 15 miles south of Flagler. Estimated the location and size of the landspout from a picture received through Twitter. Based on this estimated location the landspout occurred just north of the northern branch of the county road that Y's off of CR D south of Flagler. No damage was reported with the landspout since it was over open country.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyThe tornado archive for Colorado, 2016Warnings in Colorado, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640271, 640293, 640296, 640272, 640301, 640300, 640287.